Alert archive / North Carolina / Tornado Warnings in 2020

Tornado Warning 20, NWS Raleigh, NC

May 22, 20204 counties in North Carolina

NWS Raleigh, NC issued this tornado warning at May 22, 2020, 5:56 PM EDT for 4 counties in North Carolina. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 5:56 PM EDT (21:56 UTC)
Expired
May 22, 2020, 6:14 PM EDT
In force
18 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Harnett County, NC, Hoke County, NC, Lee County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:56 PM EDTTSTM WND DMG1 Sse Southern Pines, NCSEVERAL TREES DOWN ON SOUTH VALLEY RD IN SOUTHERN PINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:14 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WFUS52 KRAH 222156
TORRAH
NCC085-093-105-125-222230-
/O.NEW.KRAH.TO.W.0020.200522T2156Z-200522T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
556 PM EDT Fri May 22 2020

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  Southeastern Moore County in central North Carolina...
  Southwestern Harnett County in central North Carolina...
  South central Lee County in central North Carolina...
  Northwestern Hoke County in central North Carolina...

* Until 630 PM EDT.
    
* At 556 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Southern Pines, moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Moore, southwestern Harnett, south central Lee and
  northwestern Hoke Counties, including the following locations...
  Taylortown, Olivia, Pineview, Vass and Whispering Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3509 7944 3520 7953 3542 7911 3522 7896
      3519 7909 3518 7910
TIME...MOT...LOC 2156Z 240DEG 45KT 3517 7941 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

77
2 follow-up statements
587 
WWUS52 KRAH 222203
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
603 PM EDT Fri May 22 2020

NCC085-093-105-125-222230-
/O.CON.KRAH.TO.W.0020.000000T0000Z-200522T2230Z/
Moore NC-Harnett NC-Lee NC-Hoke NC-
603 PM EDT Fri May 22 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
SOUTHEASTERN MOORE...SOUTHWESTERN HARNETT...SOUTH CENTRAL LEE AND
NORTH CENTRAL HOKE COUNTIES...
    
At 603 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Southern Pines, moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Southern Pines, Whispering Pines, Vass, Cameron, Olivia and Pineview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3514 7935 3522 7943 3542 7911 3526 7899
TIME...MOT...LOC 2203Z 238DEG 35KT 3521 7934 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

77
333 
WWUS52 KRAH 222214
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
614 PM EDT Fri May 22 2020

NCC085-093-105-125-222223-
/O.CAN.KRAH.TO.W.0020.000000T0000Z-200522T2230Z/
Moore NC-Harnett NC-Lee NC-Hoke NC-
614 PM EDT Fri May 22 2020

...THE TORNADO WARNING FOR SOUTHEASTERN MOORE...SOUTHWESTERN
HARNETT...SOUTH CENTRAL LEE AND NORTH CENTRAL HOKE COUNTIES IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Harnett... Lee and Hoke Counties.

LAT...LON 3514 7935 3522 7943 3542 7911 3526 7899
TIME...MOT...LOC 2210Z 240DEG 45KT 3528 7920 

$$

77

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 22, 3:25 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 22, 3:25 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
325 PM EDT Fri May 22 2020

.SYNOPSIS...
Deep low pressure over southern Ohio will track eastward to Maryland
through this evening, as an upper level disturbance crosses the
Carolinas. The low pressure area will continue pushing eastward,
moving off the Mid Atlantic coast Saturday morning. An upper level
high pressure ridge will build over North Carolina this weekend
through early next week, bringing drier conditions and warmer
temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 325 PM Friday...

The primary concerns over the next ~15 hours are the convective
complex crossing the area through mid evening and the risk of
fog/stratus tonight. The column continues to destabilize over
central NC with heating, although this process has been hindered by
residual CINH, mainly across the northern half. We should continue
to see MLCAPE rise over the next few hours, especially S of Hwy 64,
as 35-40 kts of effective shear overspreads the area from the W with
steepening low and mid level lapse rates. The wind profile remains
favorable for strong to severe storms, long and a bit curved due to
the backing of near-surface winds ahead of the convection. This line
should maintain strength as it tracks E along the CAPE gradient
within positive theta-e advection, although we'll need to monitor
the outflow as it is currently starting to outrun the band of peak
reflectivity. Will continue to mention the potential for strong wind
gusts and hail across the S from late afternoon through mid evening,
based on the downstream environment. Scattered showers will trail
behind this line for several more hours, however there will be a
decreasing trend in pops for the overnight. Dewpoints will stay well
in the 60s, so with loss of heating and decrease in clouds overnight
to foster radiational cooling amidst light winds, we should see
stratus and fog develop once again. Expect lows in the 60s. -GIH

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 255 PM Friday...

While the surface low associated with this week's upper level low
will move off the New Jersey coast Saturday, the cold front will
extend southwest back across North Carolina. This should allow for
another round of showers and storms during the afternoon hours.
While instability values will be modest, a relative lack of wind
shear should prevent storms from becoming too strong. Precipitation
coverage will rapidly decrease with the loss of daytime heating, and
after midnight any showers should generally be contained to the
Fayetteville region. With upper ridging building into the region,
high temperatures will rise a couple degrees from today's values.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 255 PM Friday...

An upper level high will develop across the southeastern United
States, reaching its peak in magnitude late Tuesday into early
Wednesday. While most of the forecast area will have a chance of
thunderstorms Sunday, the ridge axis should slide west for Monday
and Tuesday, keeping just a slight chance of thunderstorms in
westernmost counties. The upper level ridge will move off the New
England coast Wednesday and Thursday, and what is expected to sneak
in behind the upper level ridge? This week's upper level low, after
having moved out to sea, moving over Bermuda, and rotating clockwise
around the upper level high! While not nearly as strong as it has
been this week, the circulation will cycle back towards the Atlantic
coastline, returning scattered showers and thunderstorms to the
forecast for Wednesday, Thursday, and Friday. However, the impacts
are not expected to be nothing like how this previous week has been.
Skies should remain partly cloudy and highs will be in the lower 80s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 205 PM Friday...

VFR conditions across central NC will hold through early evening,
although a cluster of showers and strong storms will cross the area
between 4 pm and 9 pm, bringing a period of MVFR to IFR cigs/vsbys,
heavy downpours, strong/shifting winds with heights, and potentially
damaging surface wind gusts. Behind these showers/storms, starting
mid to late evening, there is a good chance for IFR to LIFR
conditions to develop at all terminals, given the combination of
high humidity and light winds. These sub-VFR conditions will
dominate until around 14-15z Sat morning, when an improvement to VFR
is expected with heating.

Looking beyond 18z Sat, another round of late-day storms is
expected, most likely impacting areas from INT/GSO southeast to FAY
from late afternoon through mid evening. Sub-VFR conditions will
once again be possible after midnight, lasting for a couple of hours
past sunrise Sunday, at all sites. Following this, we'll see a
general trend to drier weather through the middle of next week,
although patchy early-morning sub-VFR conditions remain possible,
along with a risk of isolated late-day storms near INT/GSO. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Green
LONG TERM...Green
AVIATION...Hartfield
Hazardous weather outlook, May 22, 4:13 AM EDT, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
413 AM EDT Fri May 22 2020

NCZ021-022-038-039-073-074-083-084-230815-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-Richmond-
413 AM EDT Fri May 22 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Area creeks continue to run high and in some cases out of
their banks from the recent heavy rainfall over the past few days,
When encountering any flooded roadways, motorists are advised
to turn around, don't drown.

Scattered thunderstorms are expected to move into the area
late this afternoon and evening. The strongest storms
will be capable of producing isolated thunderstorm wind damage
and hail. Additionally, a quick half inch downpour could exacerbate
the already saturated soils across the western Piedmont, and could
result in some isolated flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-023>028-040>043-075>078-085-086-088-089-230815-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
413 AM EDT Fri May 22 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to move into the area
late this afternoon and evening. The strongest storms
will be capable of producing isolated thunderstorm wind damage
and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 22, 5:52 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
552 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     6 SSE BADIN             35.33N 80.08W
05/22/2020                   STANLY             NC   911 CALL CENTER

            TREE DOWN ON STRAND DRIVE IN ALBEMARLE, NC .

&&

CC
Local storm report, May 22, 5:53 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
553 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     2 E STANFIELD           35.23N 80.39W
05/22/2020                   STANLY             NC   911 CALL CENTER

            MULTIPLE TREES DOWN ON GRIFFIN GREEN
            BOULEVARD & BIG LICK RD IN STANFIELD, NC.

&&

CC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:18 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Orange, Randolph, Wake72 min
May 21, 9:30 PM EDTAreal Flood AdvisoryRAHDurham, Franklin, Granville, Wake111 min
May 21, 10:25 PM EDTSpecial Weather StatementRAHFranklin50 min
May 21, 11:57 PM EDTSpecial Weather StatementRAHEdgecombe48 min
May 22, 12:30 AM EDTAreal Flood WarningRAHAnson, Stanly27 hr
May 22, 12:43 AM EDTRiver Flood WarningRAHCumberland63 hr
May 22, 1:31 AM EDTAreal Flood WarningRAHDavidson9 hr
May 22, 4:32 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly58 min
May 22, 5:27 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Montgomery, Moore and 2 more63 min
May 22, 6:23 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Lee, Sampson, Wayne67 min

Nearby

Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.